Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 514, NWS Norman, OK

December 14, 2012Foard County, Hardeman County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Dec 14, 2012, 5:57 PM CST for Foard County, Hardeman County, Knox County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2012, 5:57 PM CST (23:57 UTC)
Expired
Dec 14, 2012, 6:45 PM CST
In force
48 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Foard County, TX, Hardeman County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 80 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 14, 6:20 PM CSTTSTM WND DMGCrowell, TXPWR LINES DOWN, WINDOWNS BLOWN IN, TIN ROOFS PEELED BACK. RELAYED VIA NWS/LUBBOCK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 14, 2:28 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 12.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS54 KOUN 142357
SVROUN
TXC155-197-275-150045-
/O.NEW.KOUN.SV.W.0514.121214T2357Z-121215T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
557 PM CST FRI DEC 14 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS...
  HARDEMAN COUNTY IN NORTHERN TEXAS...
  KNOX COUNTY IN NORTHERN TEXAS...

* UNTIL 645 PM CST

* AT 553 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
  IN EXCESS OF 65 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM 9 MILES NORTH OF KIRKLAND TO 5 MILES NORTHEAST OF 
  HACKBERRY TO SWENSON...MOVING NORTHEAST AT 60 MPH. THE STRONGEST 
  STORMS IN THIS LINE HAVE A HISTORY OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  QUANAH...MUNDAY...KNOX CITY...CROWELL...MEDICINE MOUND...
  CHILLICOTHE...GOREE...BENJAMIN...GOODLETT...VERA...THALIA...
  GILLILAND...LAZARE...MARGARET...RHINELAND...TRUSCOTT...COPPERS 
  BREAK STATE PARK AND RAYLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3340 9999 3423 10002 3422 10000 3456 10000
      3458 9995 3438 9970 3437 9960 3442 9958
      3439 9947 3340 9948
TIME...MOT...LOC 2353Z 247DEG 52KT 3453 10002 3396 10006 3323 10032 

$$

..SPEG.
2 follow-up statements
291 
WWUS54 KOUN 150024
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CST FRI DEC 14 2012

TXC155-197-275-150045-
/O.CON.KOUN.SV.W.0514.000000T0000Z-121215T0045Z/
FOARD TX-HARDEMAN TX-KNOX TX-
624 PM CST FRI DEC 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST 
FOR FOARD...HARDEMAN AND KNOX COUNTIES...

AT 621 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM QUANAH TO MARGARET TO O'BRIEN...MOVING EAST AT 55 MPH.

LOCATIONS IMPACTED INCLUDE...
QUANAH...MUNDAY...KNOX CITY...CROWELL...MEDICINE MOUND...
CHILLICOTHE...GOREE...BENJAMIN...VERA...THALIA...GILLILAND...
MARGARET...RHINELAND...TRUSCOTT...COPPERS BREAK STATE PARK AND 
RAYLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3340 9999 3449 9984 3438 9970 3437 9960
      3442 9957 3439 9947 3340 9948
TIME...MOT...LOC 0021Z 252DEG 48KT 3435 9972 3401 9965 3341 9988 

$$

..SPEG.
398 
WWUS54 KOUN 150046 RRA
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CST FRI DEC 14 2012

TXC197-155-275-150056-
/O.EXP.KOUN.SV.W.0514.000000T0000Z-121215T0045Z/
FOARD TX-HARDEMAN TX-KNOX TX-
646 PM CST FRI DEC 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR FOARD...HARDEMAN AND KNOX 
COUNTIES HAS EXPIRED...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAD WEAKENED AND MOVED 
EAST OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED 
TO EXPIRE.

LAT...LON 3340 9999 3449 9984 3438 9970 3437 9960
      3442 9957 3439 9947 3340 9948
TIME...MOT...LOC 0046Z 247DEG 52KT 3435 9972 3401 9965 3341 9988 

$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 14, 2:43 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Dec 14, 2:43 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
243 PM CST FRI DEC 14 2012

.DISCUSSION...
A STRONG SHORTWAVE WILL CONTINUE TO MOVE FROM THE SOUTHWEST U.S.
INTO THE CENTRAL AND SOUTHERN PLAINS THROUGH THIS EVENING AND
OVERNIGHT. AS THIS OCCURS...LOW AND MID LEVEL MOISTURE WILL
CONTINUE TO INCREASE...WITH PERSISTENT LOW AND MID LEVEL
CLOUDINESS. AS THE WAVE LIFTS NORTH OF THE CWA TONIGHT...A QUICK
SHOT OF SHOWERS AND ISOLATED STORMS IS EXPECTED. BETTER RAIN
CHANCES WILL EXIST ACROSS THE NORTHERN HALF OF OKLAHOMA...WITH
DECREASING CHANCES ACROSS FAR SOUTHWEST OKLAHOMA AND WESTERN NORTH
TEXAS. STILL...MEASURABLE RAINFALL IS EXPECTED ACROSS A GOOD PART
OF THE AREA...THOUGH AMOUNTS WILL GENERALLY RANGE FROM A TENTH TO
A QUARTER INCH. ISOLATED AREAS NORTH OF INTERSTATE 40 THAT SEE
MORE THUNDERSTORM ACTIVITY MAY PICK UP AN INCH. THERE WILL ALSO BE
A NARROW WINDOW OF OPPORTUNITY FOR AN ISOLATED SEVERE
STORM...MAINLY ACROSS FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS
THROUGH 9 PM.

AS THE STORM SYSTEM LIFTS OUT...VERY DRY AIR WILL MOVE INTO THE
REGION. THIS DRY AIR COMBINED WITH WINDY CONDITIONS...CONTINUED
DROUGHT...AND TEMPERATURES IN THE UPPER 60S AND LOW 70S WILL
CREATE HAZARDOUS FIRE WEATHER CONDITIONS TOMORROW AFTERNOON ACROSS
PARTS OF SOUTHERN OKLAHOMA AND NORTH TEXAS. FOR NOW...WILL
MAINTAINTHE FIRE WEATHER WATCH...AND EXPAND IT TO COVER THE
SOUTHERN HALF OF OKLAHOMA. PORTIONS OF THE WATCH AREA MAY BE
UPGRADED TO RED FLAG WARNING THIS EVENING OR OVERNIGHT.

AFTER TOMORROW...THE UPPER PATTERN REMAINS FAIRLY PROGRESSIVE. WE
WILL CONTINUE TO SEE MILD AND DRY CONDITIONS THROUGH MID TO LATE
WEEK. THE NEXT SYSTEM TO RESULT IN ANY MARKED CHANGE OVER THE AREA
WILL COME WEDNESDAY NIGHT INTO THURSDAY AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION. THIS FRONTAL PASSAGE LOOKS TO BE
DRY...AND WILL KEEP THE FORECAST DRY THROUGH THE EXTENDED PERIOD.
TEMPERATURES BEHIND THE FRONT SHOULD AT LEAST BE CLOSER TO NORMAL
FOR EARLY TO MID DECEMBER...THOUGH THE COLD SPELL WILL LIKELY BE
SHORT LIVED.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  44  64  38  58 /  70   0   0   0
HOBART OK         39  67  37  59 /  60   0   0   0
WICHITA FALLS TX  43  71  40  66 /  50   0   0   0
GAGE OK           39  61  32  52 /  40   0   0   0
PONCA CITY OK     43  62  34  53 /  80   0   0  10
DURANT OK         49  74  46  70 /  60   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR OKZ021>023-027-028-
     033>048-050>052.

TX...FIRE WEATHER WATCH SATURDAY AFTERNOON FOR TXZ083>090.

&&

26/84
Hazardous weather outlook, Dec 14, 2:40 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST FRI DEC 14 2012

OKZ004>048-050>052-TXZ083>090-151300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
240 PM CST FRI DEC 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LINE FROM WOODWARD TO
ALTUS OKLAHOMA TO KNOX CITY TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH AROUND
8 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR POSSIBLE SEVERE WEATHER OPERATIONS THROUGH
EARLY THIS EVENING.

DISCUSSION...
A POTENT AND FAST-MOVING STORM SYSTEM WILL CROSS THE SOUTHERN AND
CENTRAL PLAINS THIS EVENING THROUGH SATURDAY MORNING. ISOLATED
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS EVENING
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. INSTABILITY IS NOT
HIGH... BUT IS SUFFICIENT FOR AN ISOLATED SEVERE THUNDERSTORM TO
PRODUCE DAMAGING WIND GUSTS OF 55 TO 65 MPH. THIS INSTABILITY WILL
DECREASE THIS EVENING AND THE SEVERE WEATHER THREAT WILL DIMINISH
QUICKLY IN THE EARLY TO MID EVENING HOURS.

PROBABILITY TABLE...
VALID THROUGH 700 PM CST SATURDAY DEC 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED SATURDAY THOUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
A FIRE WEATHER WATCH IS IN EFFECT FOR SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS SATURDAY AFTERNOON. GUSTY WINDS AND WARM TEMPERATURES WILL
RESULT IN AN ELEVATED RISK OF WILDFIRES ON WEDNESDAY AS WELL.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
ON SATURDAY DECEMBER 15.

In the hours before

Special weather statement, Dec 14, 5:32 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CST FRI DEC 14 2012

OKZ014-021-033-034-142345-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
532 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER
MILLS...HARMON...GREER AND BECKHAM COUNTIES UNTIL 545 PM CST...

AT 525 PM CST...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 4 MILES WEST OF NEW MOBEETIE TEXAS TO DOZIER TEXAS TO 4 MILES
NORTH OF TELL TEXAS...MOVING NORTHEAST AT 60 MPH. THESE STORMS WILL
ENTER HARMON... GREER... BECKHAM AND ROGER MILLS COUNTIES BEFORE
6 PM. IF STORM INTENSITY PERSISTS... SEVERE THUNDERSTORM WARNINGS
WILL BE LIKELY.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...REYDON...TEXOLA...DURHAM...SWEETWATER...
VINSON...MCKNIGHT...MADGE AND DEMPSEY.

LAT...LON 3584 10000 3594 9985 3539 9966 3464 9976
      3456 9999
TIME...MOT...LOC 2325Z 238DEG 54KT 3552 10052 3508 10033 3445 10041

..SPEG.
Special weather statement, Dec 14, 5:40 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
540 PM CST FRI DEC 14 2012

TXZ083-084-087-150015-
HARDEMAN TX-FOARD TX-KNOX TX-
540 PM CST FRI DEC 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDEMAN...FOARD AND
KNOX COUNTIES UNTIL 615 PM CST...

AT 534 PM CST...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF CHILDRESS TO 6 MILES EAST OF GIRARD...MOVING
EAST-NORTHEAST AT 55 MPH. IF STORM INTENSITY PERSISTS... SEVERE
THUNDERSTORM WARNINGS WILL LIKELY BE ISSUED FOR HARDEMAN... FOARD AND
KNOX COUNTIES AS THESE STORMS APPROACH.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...KNOX CITY...CROWELL...BENJAMIN...GOODLETT...LAZARE...
TRUSCOTT AND COPPERS BREAK STATE PARK.

LAT...LON 3422 10001 3456 10000 3456 9997 3436 9966
      3341 9976 3340 9977 3339 9998
TIME...MOT...LOC 2334Z 254DEG 46KT 3457 10024 3338 10055

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 6:58 AM CSTFire Weather WatchOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more21 hr
Dec 14, 5:40 PM CSTSpecial Weather StatementOUNFoard, Hardeman35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.